Can Prescription Drugs Lead to Weight Gain?

We all know that weight gain is a battle for many of us. So, gaining weight due to a required medication just does not seem fair. About 70 percent of people in the U.S. are overweight or obese. Aging, lack of exercise, and diet changes are all culprits in the battle to control weight. Some common medicines can result in the scale going higher, too - those used for mood disorders, diabetes, high blood pressure and seizures can all add on unwanted pounds. Many of these medications are vital, so what can be done?

Is It A Myth That Medications Can Cause Weight Gain?

No, this is not a myth. Weight gain due to medications can be just a few pounds, or it can be a more serious weight gain. For example, some drugs that decrease inflammation like prednisone or methylprednisolone might lead to a 50 pound weight gain or more, often in the storage of fat.

In addition, weight gain from medications can lead to - or worsen - medical conditions such as high blood pressure, diabetes, high cholesterol or arthritis.

How Do Medications Cause Weight Gain?

Weight gain can be a slow process, whether it be from drugs, food, or lack of exercise. Exactly what causes the weight gain due to a medication is not always known. Some medications can increase hunger or lead to fluid and water retention. Some medications may slow you down and lead to a less active lifestyle.

Drugs that trigger an increase in appetite may work in the brain and change the satiety (feeling full) center. It is often difficult to tell the difference between weight gain from a drug and weight gain from other reasons.

What Are The Risks Associated With Medication-Related Weight Gain?

The risks can be serious. Weight gain may increase the chance for high cholesterol, hypertension (high blood pressure), and type 2 diabetes. If a rapid weight gain occurs in a short period of time, a physician should be contacted for evaluation, especially if a patient has a risk for heart disease or high blood pressure.

Some drugs will need to be stopped slowly; stopping them quickly may lead to serious side effects. Patients should not stop taking any medication without first talking to their doctor.

What Can Be Done About Weight Gain With Medications?

If a patient is concerned about weight gain due to their medications, they should contact their health care provider. It may be possible to change to a different drug. Even similar medications in the same drug class can lead to very different side effects.

Medications can affect each patient differently, too - not every patient will gain weight, even if it is listed as a side effect of the drug. However, in some cases, patients will need to increase their level of exercise and adjust their diet.

Can Antidepressant Drugs Lead To Weight Gain?

Older antidepressants known as tricyclic antidepressants (TCAs) are known for increasing appetite and causing weight gain. The selective serotonin reuptake inhibitors (SSRI) class is usually weight neutral, but some drugs in this class can cause weight gain. A physician can choose among many alternatives in the antidepressant class to minimize weight gain.

Antidepressants are not always the direct cause of weight gain - lack of exercise, older age, and unhealthy food choices may result in added weight, too.

Which Antidepressants Are Known To Cause Weight Gain?

Tricyclic antidepressants have been associated with weight gain - this class includes amitriptyline, nortriptyline, and doxepin. The serotonin boosters paroxetine (Paxil) and mirtazapine (Remeron) have also been linked to weight gain in many studies. Other serotonin drugs, such as fluoxetine (Prozac), sertraline (Zoloft), venlafaxine (Effexor) and duloxetine (Cymbalta) are more weight neutral.

Bupropion (Wellbutrin) is an antidepressant that may be associated with weight loss.

I Have Allergies - Can Antihistamines Lead To Weight Gain?

Antihistamines, such as cetirizine (Zyrtec) and fexofenadine (Allegra) block histamine H1 receptors. These drugs can be bought without prescriptions and have been associated with weight gain. Antihistamine activity can boost appetite, as noted with several other drugs that cause weight gain, like some antidepressants.

Studies have shown that some H1 antihistamines may increase weight, body mass index, waist circumference, and insulin levels. For many patients, the allergy benefit with antihistamines outweighs any slight weight gain.

Do Antipsychotics Cause Weight Gain?

Yes, many antipsychotics are known for weight gain. Antipsychotic medications are often used for bipolar disorder and schizophrenia, and patients can gain from 7 to 10 percent of their body weight.

The atypical antipsychotics olanzapine (Zyprexa), risperidone (Risperdal), and clozapine (Clozaril) have all been linked to significant weight gain. These drugs may block histamine activity and serotonin, as well, which may contribute to the mechanism of weight gain.

Do Other Side Effects Of Antipsychotics Affect Weight-Related Risks?

Some antipsychotics may impair glucose (sugar) control and lead to insulin resistance, impaired glucose tolerance and type 2 diabetes. However, these drugs are often necessary for treatment of bipolar disorder or schizophrenia, and patients must speak with their physician before stopping or changing treatment.

Ziprasidone (Geodon) and aripiprazole (Abilify) are more weight neutral antipsychotics, but may still increase blood sugar.

Can Blood Pressure Medications Cause Weight Gain?

Beta-blockers are a frequently used class of drug for blood pressure, and they are cost effective, too - but many beta-blockers are linked with weight gain.

Common examples of this class that may expand the waist include metoprolol, atenolol, and propranolol. Many of the older beta-blocker drugs may slow down activity in general, which may be responsible for some of the weight gain. Patients may be tired, have lack of energy, and feel fatigued, which may affect the number of calories burned each day.

Oral Corticosteroids For Pain and Inflammation Can Increase Appetite

Oral corticosteroids are drugs like prednisone, methylprednisolone, and hydrocortisone. Oral corticosteroids are used for severe asthma, acute allergies or inflammatory disorders such as arthritis. These drugs can boost the metabolic rate and the appetite, too. High doses and long-term use of these agents may carry a risk of weight gain.

Local injectable corticosteroids (for example, used for knee pain) and inhaled corticosteroids used for asthma are not associated with weight gain.

Catch 22: Certain Diabetes Drugs Result in Added Pounds.

The diabetes drugs glyburide (DiaBeta) and glipizide (Glucotrol), both from an older diabetes drug class, can lead to weight gain. These agents may increase insulin production, which can lower blood sugar and increase appetite. Injectable insulin can also lead to weight gain.

Other drugs used in the treatment of type 2 diabetes, such as pioglitazone (Actos) and rosiglitazone (Avandia), may lead to weight gain and fluid (water) retention.

Which Diabetes Drugs Lead to Less Weight Gain?

Metformin (Glucophage) and sitagliptin (Januvia), newer diabetes drugs, may either not affect weight or be associated with weight loss.

Exenatide (Byetta) and liraglutide (Victoza), glucagon-like peptide-1 (GLP-1) receptor agonists, are diabetes drugs that slow digestion in the stomach, but can lead to nausea and vomiting. These drugs have been shown to lead to weight loss, even in patients without diabetes, but they are not FDA-approved for that use.

Seizure Drugs and Mood Stabilizers Can Add Pounds

Valproic acid (Depakote, Depakene) is used to treat epilepsy (seizures) and bipolar disorder, and is also used for migraine prevention. Valproic acid appears to boost appetite and may result in a 10 pound or more weight gain. Lithium (Lithobid) is also used for mood disorders, and is associated with weight gain.

These are important medications for serious conditions; patients should discuss weight gain with their doctor before stopping or changing any medications.

What Should I Do If I Think My Medication Is Causing Weight Gain?

If you gain weight after starting a medication, talk to your doctor about the benefits and risks of using the drug. It may be that the drug is not the cause of the weight gain, but your diet and exercise may need boosting. Your doctor can give you advice on how to control the weight, including exercise and diet tips.

If a change in your medication is needed, there may be another drug your doctor can prescribe that will work just as well, but not add on pounds. Be sure to discuss options with your doctor before stopping or changing any drug treatment.

Finished: Can Prescription Drugs Lead to Weight Gain?

Newly Approved Weight Loss Drugs: Can They Help You?

New weight loss medications have recently come into the marketplace - the first in over a decade. But are these pills the cure-all for the obesity epidemic in the U.S?…

 

Sources

  1. Drugs.com. Can Prescription Drugs Cause Weight Gain? Accessed 04/07/2012. http://www.drugs.com/article/weight-gain.html
  2. Weight Control Information Network (NIDDK) - Overweight and Obesity Statistics. Last Updated 11/2012. Accessed 3/22/2013. http://win.niddk.nih.gov/statistics/index.htm#b
  3. Drugs.com (March 2, 2012). Prescription Meds Can Put on Unwanted Pounds. Accessed 4/07/2013. http://www.drugs.com/news/meds-can-put-unwanted-pounds-36772.html
  4. Cheskin L. (June, 2011) Prescription drugs that can cause weight gain. John Hopkins Health Alert. Accessed November 18, 2012. http://www.johnshopkinshealthalerts.com/alerts/prescription_drugs/JohnsHopkinsPrescriptionsDrugsHealthAlert_656-1.html?zkPrintable=true
Hide
(web2)